Pseudoephedrine-induced Hemorrhage Associated with a Cerebral Vascular Malformation Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • ABSTRACT:Background:Sympathomimetic-related intracerebral hemorrhage is well-documented. Most cases are associated with phenylpropanolamine use.Case Report:We report a case of intracerebral hemorrhage occurring in a middle-aged man who suffered from chronic sinusitis and had been ingesting pseudoephedrine daily for one year. This patient was previously well with no known cardiovascular risk factors. Clinical examination revealed no evidence of vasculitis nor coagulopathy and initial neuroimaging (i.e., computed tomography, angiography, magnetic resonance imaging) demonstrated no features consistent with aneurysm, arteriovenous malformation (AVM), cavernoma, nor cerebral metastases. A follow-up cerebral angiogram demonstrated a small AVM arising off a branch of the pericallosal artery and a small arteriovenous fistula arising off the costal marginal branch. The AVM was embolized without incident, however, the AVF was not accessible.Conclusions:Sympathomimetics have long been associated with intracerebral hemorrhage. Since 1979, over 30 published case reports have documented the relationship between phenylpropanolamine and stroke. Only one report links phenylpropanolamine consumption to an intracerebral hemorrhage in a patient with an AVM. There is a paucity of literature etiologically inculpating other ephedra alkaloids in the causation of intracerebral hemorrhage. This is a case of pseudoephedrine-induced intracerebral hemorrhage in a patient with an underlying vascular malformation.

authors

publication date

  • May 2005

has subject area